Algebraic & Geometric Topology

On growth rate and contact homology

Anne Vaugon

Full-text: Open access

Abstract

A conjecture of Colin and Honda states that the number of periodic Reeb orbits of universally tight contact structures on hyperbolic manifolds grows exponentially with the period, and they speculate further that the growth rate of contact homology is polynomial on nonhyperbolic geometries. Along the line of the conjecture, for manifolds with a hyperbolic component that fibers on the circle, we prove that there are infinitely many nonisomorphic contact structures for which the number of periodic Reeb orbits of any nondegenerate Reeb vector field grows exponentially. Our result hinges on the exponential growth of contact homology, which we derive as well. We also compute contact homology in some nonhyperbolic cases that exhibit polynomial growth, namely those of universally tight contact structures on a circle bundle nontransverse to the fibers.

Article information

Source
Algebr. Geom. Topol., Volume 15, Number 2 (2015), 623-666.

Dates
Received: 25 March 2012
Revised: 21 September 2014
Accepted: 28 September 2014
First available in Project Euclid: 28 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1511895784

Digital Object Identifier
doi:10.2140/agt.2015.15.623

Mathematical Reviews number (MathSciNet)
MR3342671

Zentralblatt MATH identifier
1315.57030

Subjects
Primary: 57R17: Symplectic and contact topology
Secondary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.) 57M50: Geometric structures on low-dimensional manifolds

Keywords
contact geometry Reeb vector field contact homology growth rate

Citation

Vaugon, Anne. On growth rate and contact homology. Algebr. Geom. Topol. 15 (2015), no. 2, 623--666. doi:10.2140/agt.2015.15.623. https://projecteuclid.org/euclid.agt/1511895784


Export citation

References

  • I Agol, The virtual Haken conjecture, Doc. Math. 18 (2013) 1045–1087
  • D Bennequin, Entrelacements et équations de Pfaff, from: “Third Schnepfenried geometry conference, Vol. 1”, Astérisque 107, Soc. Math. France, Paris (1983) 87–161
  • L Bessières, G Besson, S Maillot, M Boileau, J Porti, Geometrisation of $3$–manifolds, EMS Tracts in Mathematics 13, Europ. Math. Soc., Zürich (2010)
  • F Bourgeois, A Morse–Bott approach to contact homology, PhD thesis, Stanford, Ann Arbor, MI (2002) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/305591502 {\unhbox0
  • F Bourgeois, Introduction to contact homology (2003) Notes from a summer school in Berder. Available at \setbox0\makeatletter\@url http://math.mit.edu/conferences/geometryworkshop/references/bourgeois-introduction-to-contact-homology.pdf {\unhbox0
  • F Bourgeois, A Morse–Bott approach to contact homology, from: “Symplectic and contact topology: Interactions and perspectives”, Fields Inst. Commun. 35, Amer. Math. Soc. (2003) 55–77
  • F Bourgeois, A survey of contact homology, from: “New perspectives and challenges in symplectic field theory”, CRM Proc. Lecture Notes 49, Amer. Math. Soc. (2009) 45–71
  • F Bourgeois, V Colin, Homologie de contact des variétés toroï dales, Geom. Topol. 9 (2005) 299–313 (electronic)
  • F Bourgeois, T Ekholm, Y Eliashberg, Effect of Legendrian surgery, Geom. Topol. 16 (2012) 301–389
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • F Bourgeois, K Mohnke, Coherent orientations in symplectic field theory, Math. Z. 248 (2004) 123–146
  • A,J Casson, S,A Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Student Texts 9, Cambridge Univ. Press (1988)
  • Y Chekanov, Differential algebra of Legendrian links, Invent. Math. 150 (2002) 441–483
  • K Cieliebak, J Latschev, The role of string topology in symplectic field theory, from: “New perspectives and challenges in symplectic field theory”, CRM Proc. Lecture Notes 49, Amer. Math. Soc. (2009) 113–146
  • V Colin, Recollement de variétés de contact tendues, Bull. Soc. Math. France 127 (1999) 43–69
  • V Colin, Une infinité de structures de contact tendues sur les variétés toroï dales, Comment. Math. Helv. 76 (2001) 353–372
  • V Colin, K Honda, Constructions contrôlées de champs de Reeb et applications, Geom. Topol. 9 (2005) 2193–2226 (electronic)
  • V Colin, K Honda, Reeb vector fields and open book decompositions, J. Eur. Math. Soc. $($JEMS$)$ 15 (2013) 443–507
  • D,L Dragnev, Fredholm theory and transversality for noncompact pseudoholomorphic maps in symplectizations, Comm. Pure Appl. Math. 57 (2004) 726–763
  • Y Eliashberg, Classification of overtwisted contact structures on $3$–manifolds, Invent. Math. 98 (1989) 623–637
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (2000) 560–673
  • O Fabert, J,W Fish, R Golovko, K Wehrheim, Polyfolds: A first and second look (2012)
  • A Fathi, F Laudenbach, V Poenaru, Travaux de Thurston sur les surfaces, Astérisque 66, Soc. Math. France, Paris (1979)
  • A Fel'shtyn, Dynamical zeta functions, Nielsen theory and Reidemeister torsion, Mem. Amer. Math. Soc. 147, Amer. Math. Soc. (2000)
  • K Fukaya, K Ono, Arnold conjecture and Gromov–Witten invariant, Topology 38 (1999) 933–1048
  • H Geiges, An introduction to contact topology, Cambridge Studies in Advanced Mathematics 109, Cambridge Univ. Press (2008)
  • E Giroux, Structures de contact en dimension trois et bifurcations des feuilletages de surfaces, Invent. Math. 141 (2000) 615–689
  • E Giroux, Structures de contact sur les variétés fibrées en cercles au-dessus d'une surface, Comment. Math. Helv. 76 (2001) 218–262
  • M Gromov, Pseudo holomorphic curves in symplectic manifolds, Inventiones mathematicae 82 (1985) 307–347
  • M Handel, Global shadowing of pseudo-Anosov homeomorphisms, Ergodic Theory Dynam. Systems 5 (1985) 373–377
  • P de la Harpe, Topics in geometric group theory, Chicago Lectures in Mathematics, Univ. Chicago Press, Chicago, IL (2000)
  • H Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993) 515–563
  • H Hofer, Polyfolds and a general Fredholm theory (2008)
  • H Hofer, K Wysocki, E Zehnder, Applications of polyfold theory, II: The polyfolds of symplectic field theory in preparation
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudo-holomorphic curves in symplectisations II: Embedding controls and algebraic invariants, Geom. Funct. Anal. 5 (1995) 270–328
  • H Hofer, K Wysocki, E Zehnder, Properties of pseudoholomorphic curves in symplectisations I: Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996) 337–379
  • H Hofer, K Wysocki, E Zehnder, Applications of polyfold theory I: The polyfolds of Gromov–Witten theory (2014)
  • K Honda, On the classification of tight contact structures II, J. Differential Geom. 55 (2000) 83–143
  • K Honda, W,H Kazez, G Matić, Tight contact structures and taut foliations, Geom. Topol. 4 (2000) 219–242 (electronic)
  • B,J Jiang, Lectures on Nielsen fixed point theory, Contemporary Mathematics 14, Amer. Math. Soc. (1983)
  • A Katok, B Hasselblatt, Introduction to the modern theory of dynamical systems, Encycl. Math. Appl. 54, Cambridge Univ. Press (1995)
  • W Klingenberg, Riemannian geometry, de Gruyter Studies in Mathematics 1, de Gruyter, Berlin (1982)
  • J Latschev, C Wendl, Algebraic torsion in contact manifolds, Geom. Funct. Anal. 21 (2011) 1144–1195
  • F Laudenbach, Symplectic geometry and Floer homology, from: “Symplectic geometry and Floer homology: A survey of the Floer homology for manifolds with contact type boundary or symplectic homology”, Ensaios Mat. 7, Soc. Brasil. Mat., Rio de Janeiro (2004) 1–50
  • G Liu, G Tian, Floer homology and Arnold conjecture, J. Differential Geom. 49 (1998) 1–74
  • D McDuff, Singularities and positivity of intersections of $J$–holomorphic curves, from: “Holomorphic curves in symplectic geometry”, Progr. Math. 117, Birkhäuser, Basel (1994) 191–215
  • D McDuff, D Salamon, $J\!$–holomorphic curves and symplectic topology, AMS Colloq. Publ. 52, Amer. Math. Soc. (2004)
  • M McLean, The growth rate of symplectic homology and affine varieties, Geom. Funct. Anal. 22 (2012) 369–442
  • J Milnor, A note on curvature and fundamental group, J. Differential Geometry 2 (1968) 1–7
  • P Seidel, A biased view of symplectic cohomology, from: “Current developments in mathematics, 2006”, Int. Press, Boston (2008) 211–253
  • C,H Taubes, The Seiberg–Witten equations and the Weinstein conjecture II: More closed integral curves of the Reeb vector field, Geom. Topol. 13 (2009) 1337–1417
  • W,P Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. 6 (1982) 357–381
  • W,P Thurston, Minimal stretch maps between hyperbolic surfaces (1998)
  • I Ustilovsky, Infinitely many contact structures on $S\sp {4m+1}$, Internat. Math. Res. Notices (1999) 781–791
  • A Vaugon, On Reeb dynamics and the growth rate of contact homology, PhD thesis, Université de Nantes (2011) Available at \setbox0\makeatletter\@url https://tel.archives-ouvertes.fr/tel-00677974 {\unhbox0
  • M-L Yau, Vanishing of the contact homology of overtwisted contact $3$–manifolds, Bull. Inst. Math. Acad. Sin. 1 (2006) 211–229